Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 449, NWS Memphis, TN

August 7, 2003Dyer County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 7, 2003, 6:13 PM CDT for Dyer County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 6:13 PM CDT (23:13 UTC)
Expired
Aug 7, 2003, 6:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Dyer County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 072313
SVRMEM
TNC045-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE

* UNTIL 645 PM CDT.

* AT 608 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTH OF MISTON...MOVING SOUTH AT 15 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 645 PM CDT INCLUDE...
  MISTON...
  MILLSFIELD...
  BRADLEYTOWN...DYERSBURG...

.QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3623 8938 3622 8960 3599 8963 3599 8935

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:55 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT THU AUG 7 2003

SOME ISOLATED SHOWERS APPROACHING THE NORTHERN PART OF THE FORECAST
AREA. WILL INCLUDE MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS IN
THE NORTHERN ZONES FOR EARLY TONIGHT. FINALLY A BREAK FROM THE
PERSISTENT WET WEATHER FOR THE NEXT FEW DAYS AS SOMEWHAT DRIER AIR
IN PLACE OVER THE REGION. NEXT CHANCE OF RAIN WILL BE ON SUNDAY WITH
THE THREAT OF WIDELY SCATTERED CONVECTION DURING THE COURSE OF NEXT
WEEK.

PRELIMINARY NUMBERS
MEM 71/89/70/89/70 111
MKL 66/87/65/87/65 111
JBR 68/89/66/90/67 111
TUP 68/89/67/90/66 111

.MEG...NONE.
Hazardous weather outlook, Aug 7, 12:00 PM CDT, 6 hours 13 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-080930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE THUNDERSTORMS
MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE EXPECTED SUNDAY WITH BETTER CHANCES OF
THUNDERSTORMS MONDAY AND TUESDAY THEN ISOLATED THUNDERSTORMS
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Aug 7, 5:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT THU AUG 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    GREENFIELD                TN   0.75 INCH HAIL
08/07/03   WEAKLEY                        REPORTED BY WEAKLEY
                                          COUNTY SHERIFFS OFFICE.

0530 PM    GREENFIELD                TN   WIND DAMAGE
08/07/03   WEAKLEY                        MINOR ROOF DAMAGE TO A
                                          FEW HOMES AND AWNING
                                          DAMAGE TO A COUPLE OF
                                          BUSINESSES. REPORTED BY
                                          WEAKLEY COUNTY SHERIFFS
                                          OFFICE.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.